|News Release (September 21, 2016):
Non-Prescription Naloxone NOW AVAILABLE Outside of Pharmacies
Use Emergency-use Naloxone to Save a Life
Naloxone is a life-saving drug that temporarily reverses the effects of an opioid overdose. Within 1 to 5 minutes, naloxone can reverse slowed breathing.
If you suspect an overdose, call 911 right away and follow the SAVE ME protocol while waiting for first responders, and administer naloxone if available.
All health professionals have been authorized to administer emergency use naloxone, even when administering a drug may not be within their scope of practice. This means if a pharmacist or pharmacy technician suspects a person is suffering from an opioid overdose, they may assess and treat the person and administer emergency use naloxone either
Naloxone Administration Exemption for Pharmacy Professionals
In conjunction with the rescheduling of naloxone, amendments have been made to the Health Professions General Regulation adding an “exception for opioid overdose” which authorizes all health professionals to administer emergency use naloxone (outside of a hospital setting), even when administering a drug may not be within their scope of practice.
This means if a pharmacist or pharmacy technician suspects a person is suffering from an opioid overdose, they may assess and treat the person and administer emergency use naloxone by intramuscular injection or intranasally.
What is Naloxone?
Naloxone is an antidote to opioid overdose. Over using opioid drugs – such as morphine, oxycodone, methadone, heroin, or fentanyl – can slow or completely stop breathing.
Naloxone has a stronger attraction to the brain’s opioid receptors than opioids, causing it to override these receptors, and temporarily reverse the effects of an opioid overdose for 30-90 minutes.
When administered properly, naloxone restores normal breathing and consciousness within 1 to 5 minutes of injection, preventing death or brain damage caused by lack of oxygen. It is most commonly administered as an intramuscular injection.
Naloxone has been used in Canada for over 40 years and is still one of the most valuable tools we have to mitigate BC’s opioid crisis. It has no effect on the body in the absence of opioid use, making it incredibly safe to administer and impossible to abuse.
“People likely to witness an opioid overdose should have access to naloxone and be instructed in its administration to enable them to use it for the emergency management of suspected opioid overdose.”
– World Health Organization recommendation.
How to Use Naloxone
Over three quarters of overdoses are witnessed by someone. Evidence shows that with appropriate training, members of the public (such as friends and family of opioid users) can recognize and respond to opioid overdoses. Extended wait-times for Emergency Medical Services can have potentially fatal consequences, meaning that intervention from those close at hand can help prevent an opioid overdose from resulting in death.
(Video by Toward The Heart)
Signs of an Opioid Overdose
Overdose is a medical emergency - CALL 9-1-1
Tell attendant: Person is not responsive and not breathing.
HealthLink BC: 8-1-1
BC Drug & Poison Information Centre: 1-800-567-8911
SAVE ME Protocol
Follow the SAVE ME Protocol when responding to an opioid overdose.
Emergency use naloxone kits come equipped with detailed instructions on how to safely and effectively administer the drug. In the event that naloxone is unavailable, confirm 911 has been called and provide rescue breathing until Emergency Medical Services arrive.
*Naloxone does not replace the need for emergency care or minimize the importance of calling 911.
Things to keep in mind when responding to an opioid overdose
Call 911. In the event of an opioid overdose, always contact emergency medical services immediately.
Make sure the person is unresponsive. Shake, shout, clap or pinch. Before injecting Naloxone, make sure you’ve done everything you can to help the person regain consciousness
Intramuscular. Not Intravenous. Naloxone will only work when it is injected into a muscle, not a vein.
Be patient. An injection of naloxone won’t illicit an immediate response. The antidote can often take upwards of 3 minutes to start working. While waiting, be sure to turn the person onto their side in recovery position to prevent choking.
After-Injection. Naloxone can lead to acute withdrawal symptoms that can result in aggressive behaviour. Victims are also usually unaware that they have overdosed and could be confused. Keep calm and try to explain what has happened.
Education and Resources
The College, in partnership with the BC Centre for Disease Control, the Ministry of Health, and patient advocacy groups, developed an education session and resources for pharmacy professionals.
The following resources are intended to provide more in-depth naloxone education for patients, pharmacy professionals and other health professionals.
Education and Training for Pharmacy Professionals
Training on how to use naloxone is important. Anyone administering naloxone needs to know to call 911 right away and be aware that naloxone may bring on symptoms of withdrawal. It also wears off after 30-75 minutes which means an overdose can return. The SAVE ME Protocol outlines the steps required in responding to an opioid overdose.
The naloxone education session is available as a webinar for pharmacy professionals and the public. Pharmacy professionals can watch the session, review the slides and use the naloxone training checklist to assist them in providing instruction to anyone purchasing naloxone.
Naloxone Education and Training Resources
- Naloxone Teaching Points Checklist
- Naloxone Education Session Webinar (April 5, 2016)
- Naloxone Training Presentation Slides (April 5, 2016)
Note: At the time the Education Session Webinar and Presentation Slides were recorded (April 2016), Naloxone was still classified as a Schedule II drug, and the webinar and slide deck reflect this. However, in September of 2016, The College of Pharmacists of BC changed the status of Naloxone for emergency use to ‘unscheduled,’ making it available anywhere to anyone.
Education sessions were also delivered in April 2016 and were eligible for non-accredited continuing education credits. The training provided through the webinar and naloxone training slides are eligible for non-accredited continuing education credits.
Patient Education Handouts
Patient Education Handout (Ampoule)
Patient Education Handout (Vial)
ACCESS TO NON-PRESCRIPTION NALOXONE FOR FIRST NATIONS
To improve access to this life-saving drug, pharmacists can now provide First Nations clients with naloxone and bill the drug program using their practitioner identification number.
These changes came into effect in June 2016 when Health Canada’s Non-Insured Health Benefits (NIHB) Program and BC’s First Nations Health Benefits (FNHB) added naloxone as an open benefit on the Drug Benefit List.
For more information see Health Canada’s Pharmacy Benefit Policy.
- Naloxone FAQ
- Toward the Heart BC Take Home Naloxone Program
- Toward the Heart Facility Overdose Response Box Program
- BC Centre on Substance Use
- Overdose Awareness in BC – Province of British Columbia
- Overdose Information – First Nations Health Authority
- Ministry of Health – Fighting the overdose crisis in BC
- BC Centre for Disease Control – Toward the Heart
- College News Release - Naloxone Now Available in BC Without a Prescription (March 24, 2016)
- Health Canada’s Notice of Amendment for Naloxone
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.
The naloxone educational resources above are available under the Creative Commons Attribution-ShareAlike License to use and remix as needed to help provide patients and pharmacy professionals with important information on the use of this life saving drug.
Attribution should include: "Naloxone educational information included here was developed through a partnership between the College of Pharmacists of BC, the BC Centre of Disease Control and the Province of BC’s Ministry of Health."